Alert archive / Florida / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Tampa Bay, FL

March 3, 20174 counties in Florida

NWS Tampa Bay, FL issued this red flag warning at Mar 3, 2017, 3:56 AM EST for 4 counties in Florida. It took effect at Mar 3, 2017, 12:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 3:56 AM EST (08:56 UTC)
In effect from
Mar 3, 2017, 12:00 PM EST
Expired
Mar 3, 2017, 5:00 PM EST
In force
5 hr
Issued by
NWS Tampa Bay, FL

Counties Hernando County, FL, Hillsborough County, FL, Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 68 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2017-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2017-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS82 KTBW 030856
RFWTBW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tampa Bay Area - Ruskin FL
356 AM EST Fri Mar 3 2017

...A RED FLAG WARNING AS BEEN ISSUED THIS AFTERNOON FOR A
COMBINATION OF LOW RELATIVE HUMIDITY...STRONG GUSTY WINDS...AND
ERC VALUES AT OR ABOVE 27...

.Drier air arriving will combine with gusty winds and ERC values
at or above 27 to produce red flag conditions across portions of
west-central Florida this afternoon.

FLZ043-052-148-151-248-251-032200-
/O.NEW.KTBW.FW.W.0001.170303T1700Z-170303T2200Z/
Sumter-Polk-Coastal Hernando-Coastal Hillsborough-Inland Hernando-
Inland Hillsborough-
356 AM EST Fri Mar 3 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM EST THIS
AFTERNOON FOR FOR A COMBINATION OF LOW RELATIVE HUMIDITY...STRONG
GUSTY WINDS...AND ERC VALUES AT OR ABOVE 27......

The National Weather Service in Tampa Bay Area - Ruskin FL has
issued a Red Flag Warning, which is in effect from noon today to
5 PM EST this afternoon. 

* AFFECTED AREA...Sumter...Polk...Coastal Hernando...Coastal 
  Hillsborough...Inland Hernando...Inland Hillsborough. 

* WIND...Sustained winds at or over 15 mph.

* HUMIDITY...Less than 35 percent.

* ERC...27 or above.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Mar 3, 3:54 AM EST, 2 minutes earlier.

Area forecast discussion, Mar 3, 3:54 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
354 AM EST Fri Mar 3 2017

.SYNOPSIS...
09Z water vapor and H4 RAP analysis shows an amplified upper
level northern stream flow consisting of ridging over the
intermountain west...and downstream troughing over the
eastern half of the nation. Our region here in Florida
resides on the southern periphery of this eastern trough.
Well defined southern stream flow is seen in WV imagery from
northern Mexico...and across the northern Gulf and northern
Florida. Within the larger synoptic trough we see a weaker
shortwave impulse currently dropping into the southeastern
CONUS. The passing of this energy to our north is finally
helping to propel the cold front that crossed the region on
Thursday...well south of our region into the Florida
straits.

At the surface...as mentioned above the cold front is south
of our region now and continues to move away. The front took
on an anafront configuration during Thursday and this has
resulted in lingering lower stratus behind the boundary.
This stratus is now generally south of the I-4
corridor...and clearing will be a slow process...especially
down toward Charlotte and Lee counties. The better news...is
that regional radars are looking dry...and no additional
shower activity is expected (although many areas did not see
much anyway). To our north...strong continental high
pressure is dropping south through the mid-section of the
country and will set up position over the TN valley by this
evening...and then move to the Carolinas by Saturday. This
strong high pressure system (1035mb+) will result in gusty
winds region-wide the next couple of days. Small craft
advisories are up for the eastern Gulf and will likely
remain in place through the upcoming weekend.

&&

.SHORT TERM (Today through Saturday)...
Slowly the lower level moisture and lower clouds south of
the I-4 corridor will be exiting and region today. Am
optimistic that partly sunny skies will return even for the
Fort Myers area this afternoon. The I-4 corridor and
northward will see much more sunshine today. A strong push
of dry air above the surface will descend into the region
later today and tonight...and this will finally clear
everyone out. The dry column and lack of any synoptic
forcing will keep our forecast dry the next couple of
days. Temperatures will be much more seasonable compared to
previous days...with highs staying below 80 degrees!

The strong high pressure centered to our north will be
increasing the gradient today and tonight...reaching around
10mb north to south across the state. This is a tight
gradient and will result in elevated and gusty winds. Wind
are likely to gust well over 20mph at times...especially
mid-morning through the afternoon. A Lake wind advisory is
in effect for much of the region today...with small craft
advisories over the Gulf of Mexico marine areas. Portions of
the area may require a Lake Wind Advisory once again
Saturday.

A drier atmosphere...including close to the surface will
help cool temperatures overnight...and expecting low
temperatures tonight to reach widespread 40s north and 50s
south by dawn. Go ahead and open those windows back up...
and give the AC a rest.

Have a great Friday and a safe weekend everyone!

&&

.Long Term (Saturday Night - Thursday)...
During the second half of the weekend, upper level ridging will push
east out of the Plains and usher the upper level trough into the
Atlantic. At the surface, very broad high pressure will already be
in place across the eastern half of the CONUS, supporting breezy
northeasterly flow over the Florida Peninsula. Temperatures will
still be a couple of degrees cooler than normal Sunday morning, but
as the ridge aloft builds into the area and the surface ridge
continues to shift east into the Atlantic, temperatures will climb
back to several degrees above normal through Tuesday.

Global models are now in better agreement than they were 24 hours
ago with the next weather system that will move into the area during
the middle of next week. As a mid level trough cuts across the
Northern Plains and Great Lakes Tuesday and Wednesday, the surface
reflection will drag a large cold front across much of the eastern
CONUS. With increasing low level moisture over the Florida Peninsula
Tuesday and Wednesday ahead of this front, a few showers will be
possible by Wednesday afternoon, mainly north of Interstate 4. The
front is forecast to move through the forecast area on Thursday, but
with the upper level trough well to the north of Florida, the
frontal passage will be rather weak by the time it cross the region,
with only slight chances of rain expected.

&&

.AVIATION (03/06Z through 04/06Z)...
Band of MVFR cigs behind the cold front is dropping south
across the region early this morning. These cigs have passed
KTPA/KPIE/KLAL, but are still over KSRQ/KPGD/KFMY/KRSW.
Expect the potential for these cig restriction south of the
I-4 corridor terminals to continue through 12Z...especially
for KPGD/KRSW/KFMY. General VFR conditions with breezy
northerly winds will be the rule for the I-4 corridor
terminals the rest of the morning. May still see brief MVFR
cigs around KFMY/KRSW between 12-15Z, but otherwise
gradually lifting ceilings and prevailing VFR is
anticipated for all terminals through the majority of the
daylight hours and evening hours. In addition, pilots
should be expecting gusty winds up to 20-24kts at times from
the NE for much of the day.

&&

.MARINE...
Winds and seas continue to increase early this morning...and
all marine zones are now under small craft advisories. As
strong high pressure builds to our north today...it looks to
set up a prolonged period of elevated north to northeasterly
winds across the marine zones...and result in a not-so-
pleasant boating weekend for small craft. With winds from
the northeast...the highest seas will be offshore...however
even close to the coast...choppy to rough conditions will
result from the winds. Both this afternoon and Saturday
afternoon a brief period of sub-advisory level winds are
possible closer to the coast...however these winds are
expected to quickly increase once again during the early and
middle evening hours. A significant settling of the winds
and seas currently is not anticipated until early next week.

&&

.FIRE WEATHER...
A much drier airmass is arriving behind a cold front early
this morning. Relative humidity is forecast to drop to near
or under 35 percent across a good portion of the area today.
The lowest RH values will be along and north of the I-4
corridor. In addition...gusty north and northeast winds will
be continue through the day...increasing the fire danger.
Based on the low RH...gusty winds...and forecast ERC
values...Polk...Hillsborough...Hernando...Sumter...and Pasco
counties will reach red flag criteria this afternoon.
Slightly higher RH values are forecast for Saturday...and
currently look to generally prevent red flag
conditions...however...gusty wind conditions will still
present an elevated fire danger.

Fog Potential...No significant fog is anticipated through
the upcoming weekend.

&&

.Preliminary Point Temps/PoPs...
TPA  75  51  75  57 /   0   0   0   0
FMY  78  55  78  57 /   0   0   0  10
GIF  75  50  74  53 /   0   0  10   0
SRQ  76  52  75  57 /   0   0   0   0
BKV  73  45  74  51 /   0   0  10   0
SPG  74  55  75  59 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory from 9 AM this morning to 7 PM EST this
     evening for Coastal Charlotte-Coastal Hernando-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
     Highlands-Inland Charlotte-Inland Hernando-Inland
     Hillsborough-Inland Lee-Inland Manatee-Inland Pasco-
     Inland Sarasota-Pinellas-Polk-Sumter.

     Red Flag Warning from noon today to 5 PM EST this
     afternoon for Coastal Hernando-Coastal Hillsborough-
     Inland Hernando-Inland Hillsborough-Polk-Sumter.

Gulf waters...Small Craft Advisory until 5 AM EST Sunday for Charlotte
     Harbor and Pine Island Sound-Coastal waters from
     Bonita Beach to Englewood FL out 20 NM-Coastal waters
     from Englewood to Tarpon Springs FL out 20 NM-Coastal
     waters from Tarpon Springs to Suwannee River FL out
     20 NM-Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

&&

SYNOPSIS SHORT TERM/AVIATION/MARINE/FIRE WX...Mroczka
LONG TERM/DECISION SUPPORT...Fleming
Hazardous weather outlook, Mar 2, 4:10 AM EST, 23 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
410 AM EST Thu Mar 2 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-022115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
410 AM EST Thu Mar 2 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.Day One...Today and Tonight.

...DENSE FOG/SMOKE IMPACT...
Areas of fog, some locally dense, will continue to develop
through sunrise this morning before dissipating by mid morning.
Visibilities will frequently be reduced to less than one quarter
mile. If driving, slow down, use your low beam headlights, and
leave plenty of distance between you and the vehicle in front of
you.

...MARINE IMPACTS...
Winds and seas will increase as strong high pressure builds in
behind a cold front this afternoon and evening. Wind speeds of 20
to 25 knots with seas of up to 7 feet will create hazardous
boating conditions for small craft operators.

.Days Two through Seven...Friday through Wednesday.

...MARINE IMPACTS...
Winds and seas over the coastal waters will continue to build
through Friday morning, and then will gradually taper off through
the weekend. Hazardous boating conditions for small craft
operators are expected to continue through late Saturday night.

...FIRE WEATHER IMPACT...
Drier air will fill in behind a cold front passing through later
today, with several hours of relative humidity below 35 percent
expected from around Interstate 4 north through the Nature Coast
on Friday afternoon. The low humidity will be compounded by wind
speeds approaching 15 mph. This will create dangerous fire
weather conditions, and fires could spread quickly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:56 AM ESTLake Wind AdvisoryTBWCharlotte, DeSoto, Hardee, Hernando, Highlands, Hillsborough and 7 more15 hr

Nearby

Red Flag Warnings in Florida, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.